Thunderstorm Wind, Bowman
- When
- August 13, 10:05 PM MST to 10:07 PM MST
- Where
- Bowman County, 10.42 mi WSW of Rhame
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.170, -103.850
Thunderstorms moved into southwest North Dakota during the late night hours ahead of a strong short-wave trough. Initially, the main threat with the thunderstorms was damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms moved into southwest North Dakota during the late night hours ahead of a strong short-wave trough. Initially, the main threat with the thunderstorms was damaging wind gusts. As the storms moved through south central North Dakota and into the James River Valley during the early morning hours, the threat shifted to a mix of damaging wind gusts and large hail hail as a low-level jet increased. The largest hail was golf ball size, and fell in both Stutsman and Logan counties. The strongest wind gust was estimated at 95 mph in LaMoure County where significant damage occurred to two farmsteads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 13, 8:11 PM MST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1011 PM CDT Thu Aug 13 2020 .UPDATE... Issued at 1011 PM CDT Thu Aug 13 2020 Scattered showers and a few thunderstorms continue to increase in coverage across south central Montana, with the approaching midlevel shortwave trough visible on water vapor imagery. Convection is getting close to the southeast corner of the forecast area, where we're pretty much playing a waiting game for storms to begin strengthening as the low-level jet increases. The 00 UTC HREF puts down a swath of modest UH tracks through the southwest and south central, in agreement with the latest high-res models that push strong convection through the southern portions of the forecast area beginning around/after midnight and ending up in the southern James River Valley tomorrow morning. Bismarck 00 UTC RAOB shows DCAPE of 1250 J/kg (a bit higher than expected) and midlevel lapse rates of 7.9 C/km, with only a marginal cap in place. Will be doing a special launch in a few hours to get a better idea of the environment in south central ND for the overnight and early morning hours, especially to see what kind of cap is still there to determine potential for winds mixing down. Timing remains the same from previous updates, but thinking that we really won't know what kind of wind is making it to the surface until it's actually happening. SPC did add in hatched area for hail with their 1 UTC update, so increased hail size to 2 inches in our messaging, which is certainly a possibility if we can get a few storms to remain discrete. Added in slight pops in Dickey County for the next 2 hours to account for a lone thunderstorm across the state line in Brown County, SD. Otherwise no major changes to the forecast with this update. UPDATE Issued at 650 PM CDT Thu Aug 13 2020 A few showers are ongoing across south central Montana, with the closest rain observation at Miles City, but the nearest thunderstorm (and it's quite weak) is northwest of Billings. There are a few light radar reflectivities across west central ND, but with such large dew point depressions and high cloud bases we're pretty confident no precipitation is reaching the ground. Not much has changed in thinking for convection tonight - still awaiting the shortwave trough later tonight, with the surface low that is expected to track into western SD currently located in northwest Wyoming. Latest high-res models have showers and thunderstorms crossing into southwest North Dakota around 04 UTC, increasing in strength as they move east into an environment with higher instability. Previous discussion on CIN limiting convection west of the Missouri still stands. No major changes to the forecast with this update. && .SHORT TERM...(This evening through Friday) Issued at 226 PM CDT Thu Aug 13 2020 Confidence is increasing for a round of thunderstorms tonight into Friday morning, some being severe. spreading from southwest into eastern North Dakota late this evening through Friday morning. Confidence is also increasing for late afternoon/early evening convection to remain east of the James River Valley. we did include just a slight chance of storms over eastern parts of Dickey and Lamoure counties early this evening, but that will quickly move east. Attention then turns to the west. A strong shortwave trough with a 80 knot upper level jet tracking from southwest MT into the northern high plains tonight will provide strong forcing for ascent, while also increasing easterly 850 mb winds and theta-e advection over the area. A surface low is forecast to track from northeast WY into western SD and deepen overnight. As the low-level jet increases, conditions will become more supportive for convection tracking across southern North Dakota. The storm mode looks messy with probably a better chance of bowing segments capable of producing strong hail and then damaging winds as they grow upscale. There are also some indications that a few of the storms could remain supercellular in nature, which may yield a higher risk of large hail, along with strong damaging winds. There are some limiting factors. The first being the amount of MUCIN west of the Missouri, which may limit the extent of damaging winds actually reaching the surface. Less CIN east of the Missouri would potentially allow the stronger winds to more easily mix down to the surface, especially given the increased instability over the far south central into the James River Valley early Friday morning. Forecast DCAPE is not great (tops out around 1000j/kg) based on local studies, this may also limit the extent of winds reaching the surface. Overall, we are confident in a round of thunderstroms tracking across the forecast area late this evening through Friday morning, and the most likely area for severe storms will be the southwest and south central. We think there will be some severe reports. The question is whether it will be spotty reports, or possibly a more significant severe event. Both options are possible, and it may not be determined until convection is closer to initiation. Convection tracks east of the James River Valley Friday morning, then clears and dries from west to east. .LONG TERM...(Friday night through Thursday) Issued at 226 PM CDT Thu Aug 13 2020 Mainly quiet weather is expected through the long term period. Strong upper level ridging will remain west of the region through the middle of next week. At the surface, high pressure will be in control over the Northern Plains through the weekend. Expect clear to partly cloudy skies with daytime highs ranging from the 70s north and east, to the 80s south and west. As we head into mid to late week, there are some discrepancies whether or not the ridge starts to break down. It does appear that as we warm mid to late week, the risk of some diurnally drive thunderstorms may increase, and if we start to see some impulses work through the mean ridge, this could also produce a few thunderstorms. However, the weekend and early next week appear quiet at this time. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 650 PM CDT Thu Aug 13 2020 A complex of thunderstorms is expected to develop across southwest ND late this evening and spread north and east through the night. KDIK/KMOT/KBIS/KJMS are mostly likely to be affected by storms tonight and early tomorrow morning, with a chance also at KXWA. Thunderstorms should end in western ND after 15Z, central ND after 18Z, and at KJMS after 21Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MJ SHORT TERM...TWH LONG TERM...TWH AVIATION...MJ
Hazardous Weather Outlook National Weather Service Bismarck ND 849 PM CDT Thu Aug 13 2020 NDZ001>005-009>013-017>019-021>023-031-032-150200- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells- Golden Valley-Billings- 849 PM CDT Thu Aug 13 2020 /749 PM MDT Thu Aug 13 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are likely Thursday night into Friday morning. Some storms may be strong. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ020-033>035-040>046-150200- Oliver-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- 849 PM CDT Thu Aug 13 2020 /749 PM MDT Thu Aug 13 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are likely late this evening into Friday morning. Some of these storms will be severe with large hail up to 2 inches and damaging winds up to 75 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening into Friday morning. NDZ025-036-037-047-048-050-051-150200- Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 849 PM CDT Thu Aug 13 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are likely late tonight into Friday morning. Some of these storms will be severe with large hail up to 2 inches and damaging winds up to 75 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible early Friday morning. Thereafter, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight into Friday morning. MJ
The Rapid City radar (KUDX), 241 km away, was scanning. The volume nearest the first event began at 05:05 UTC.
12 thunderstorm wind, 8 hail. Local standard time, as filed.
Thunderstorm wind gusts were reported by Emergency Management.
Thunderstorm wind gusts were estimated by the public.
Fifteen power poles were broken down.
Multiple power poles broke down in the area.
Thunderstorm wind gusts were estimated by a trained spotter.
Significant damage occurred to two farmsteads in close proximity to each other. Multiple pole barn sheds and grain bins were either severely damaged or destroyed. Shelterbelts were severely damaged, with multiple trees either broken or uprooted. Many pieces of farm equipment were also damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911614, 911617, 911619, 911620, 911621, 911622, 911624, 911626, 911631, 911632, 911638, 911639, 911641, 911637, 911642, 912023, 912019, 912020, 912021, 912637.